Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 463, NWS Des Moines, IA

October 29, 2004Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 29, 2004, 7:37 PM CDT for Butler County, Iowa. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 29, 2004, 7:37 PM CDT (00:37 UTC)
Expired
Oct 29, 2004, 8:00 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Butler County, IA

The radar

The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 7:38 PM CDTHAIL 0.757 Wnw Plainfield, IAESTIMATED 50-60 MPH WINDS.
Oct 29, 7:40 PM CDTHAIL 1.253 Nw Plainfield, IAESTIMATED 70 MPH WIND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 2:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 300037
SVRDMX
IAC023-300100-
/X.NEW.KDMX.SV.W.0028.041030T0037Z-041030T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
737 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN NORTH CENTRAL IOWA.

* UNTIL 800 PM CDT.

* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NASHUA...OR 33 MILES SOUTHEAST OF MASON CITY...AND MOVING NORTHEAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  BUTLER COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHWESTERN IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900
PM CDT FRIDAY EVENING FOR IOWA.

LAT...LON 4260 9303 4262 9258 4291 9256 4289 9301

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:15 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Oct 29, 2:15 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT FRI OCT 29 2004

.DISCUSSION...
MAIN FOCUS EARLY ON IS TIMING/DEVELOPMENT OF STORMS ASSOCIATED WITH
FRONTAL SYSTEM MOVING THROUGH THE AREA.  THEN TOMORROW WOUND UP SFC
LO AND STRONG WIND FIELD SHOULD PUSH MUCH OF THE STATE INTO AN
ADVISORY.

CURRENTLY THE BATTLE IS BETWEEN AVAILABLE MOISTURE AND ASSOCIATED
DYNAMICAL FIELDS.  LOOK AT SPC PAGE DYNAMICS TRENDING WELL HOWEVER
AS FRONTAL SYSTEM CONTINUES TO MOVE RAPIDLY EWRD SOME NEGATIVE
FACTORS THERE.  ALSO HINT OF DVLPMNT NORTH OF SFC LO AND INTO DEEPER
MOISTURE TO OUR SOUTH COULD LEAVE DSM CWA ALMOST DRY.  LTST SHORT
TERM MODEL RUNS CONTINUE TO ADJUST FOR NEGATIVE FACTORS AND PUSH
DEVELOPMENT FARTHER EAST OF PREVIOUS RUNS.

LOOKING INTO LATER PERIODS SOME WRAPAROUND EXPECTED OVERNIGHT WITH
MAJORITY OF THE STATE REMAINING DRY.  MORE CONCERN IS WIND AS SFC LO
REALLY WINDS UP WITH STRONG WIND FIELD ALOFT AND GOOD MIXING.  ALSO
HIGH WIND PROCEDURES SUGGEST FACTORS THERE TO MEET ADVISORY CRITERIA.
WILL ISSUE ADVISORY FOR ABOUT NORTHERN TWO THIRDS OF THE STATE FOR
SATURDAY.  EXPECT CAA WILL KEEP TEMPERATURES DOWN THOUGH HAVE TO
WATCH WITH POSITION OF SFC LO KEEPING WINDS WESTERLY MAY NOT BE A
COOLING EFFECT.  ON SUNDAY NIGHT VERY LATE SRN SYSTEM BEGINS TO
AFFECT STATE WITH MOST LIKELY PERIOD OF RAIN DURING THE DAY MONDAY
AS LARGE FAIRLY PHASED UPPER TROF MOVES ACRS THE COUNTRY.  DESPITE
DRY FORECAST IN OUTER PERIODS MODELS CONTINUE TO SHOW CLOSED LOW IN
SRN BRANCH WONDERING WHAT AFFECT THAT WILL HAVE ON OUR WEATHER.
GUIDANCE TEMPS LOOK GOOD WITH SOME ADJUSTMENTS FOR CLOUDS AND OR
LACK THERE OF.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY SATURDAY NORTH OF A
LINE FROM DENISON TO DES MOINES TO MONTEZUMA.

&&

FORSTER
Hazardous weather outlook, Oct 29, 1:14 PM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
114 PM CDT FRI OCT 29 2004

IAZ057>059-070>072-081-082-092-093-301100-
ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR-
UNION-
114 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
SOUTH OF U.S. HIGHWAY 30...AND WEST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 TO 7 PM
TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS...
WITH A LESSOR THREAT OF LARGE HAIL UP TO PENNY SIZE. AN ISOLATED
TORNADO CANNOT BE RULED OUT...MAINLY EARLY IN THE STORM DEVELOPMENT.
EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 40 AND 45 MPH...WITH WINDS
DIMINISHING SOMEWHAT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SUSTAINED WINDS OF 20
TO 30 MPH WITH GUSTS TO 40 MPH ARE LIKELY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 AND 7 PM TODAY.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-301100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-JASPER-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WINNEBAGO-
WORTH-WRIGHT-
114 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
ALONG AND NORTH OF INTERSTATE 80...AND EAST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM 5 TO 9 PM
TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS
BETWEEN 60 AND 80 MPH...WITH A LESSOR THREAT OF LARGE HAIL UP TO
QUARTER SIZE. AN ISOLATED TORNADO IS POSSIBLE...MAINLY EARLY
IN THE STORM DEVELOPMENT. EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30
AND 40 MPH...WITH WINDS DIMINISHING SOMEWHAT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY SATURDAY. EXPECT A FEW
GUSTS BETWEEN 40 AND 50 MPH FROM MID MORNING INTO THE AFTERNOON.
WINDS WILL DIMINISH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 9 PM TODAY.

IAZ073>075-083>086-094>097-301100-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-WAPELLO-
WARREN-WAYNE-
114 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
SOUTH OF INTERSTATE 80...AND EAST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM 5 TO 9 PM
TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS
BETWEEN 60 AND 80 MPH...WITH A LESSOR THREAT OF LARGE HAIL UP TO
QUARTER SIZE. AN ISOLATED TORNADO CANNOT BE RULED OUT...MAINLY EARLY
IN THE STORM DEVELOPMENT. EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30
AND 40 MPH...WITH WINDS DIMINISHING SOMEWHAT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SUSTAINED WINDS OF 20
TO 30 MPH WITH GUSTS TO 40 MPH ARE LIKELY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 9 PM TODAY.

IAZ004-005-015-023-024-033>035-044>047-301100-
BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-
114 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
NORTH OF U.S. HIGHWAY 30...AND WEST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 TO 7 PM
TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS...
WITH A LESSOR THREAT OF LARGE HAIL UP TO PENNY SIZE. AN ISOLATED
TORNADO CANNOT BE RULED OUT...MAINLY EARLY IN THE STORM DEVELOPMENT.
EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30 AND 40 MPH...WITH WINDS
DIMINISHING SOMEWHAT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY SATURDAY. EXPECT A FEW
GUSTS BETWEEN 40 AND 50 MPH FROM MID MORNING INTO THE AFTERNOON.
WINDS WILL DIMINISH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 AND 7 PM TODAY.

MYERS/KINNEY

In the hours before

Local storm report, Oct 29, 5:43 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             NEVADA                  42.02N 93.45W
10/29/2004  0.88 INCH        STORY              IA   AMATEUR RADIO

&&

GRAMS
Local storm report, Oct 29, 5:55 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             ZEARING                 42.16N 93.30W
10/29/2004  0.88 INCH        STORY              IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, Oct 29, 6:29 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     N REASNOR               41.58N 93.02W
10/29/2004                   JASPER             IA   TRAINED SPOTTER

            POWER LINES AND FOUR TREES DOWNED.

&&

GRAMS
Local storm report, Oct 29, 6:32 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     N REASNOR               41.58N 93.02W
10/29/2004                   JASPER             IA   TRAINED SPOTTER

            POWER LINES AND FOUR TREES DOWNED. 8 FOOT DIAMETER.

&&

GRAMS
Local storm report, Oct 29, 6:34 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     REASNOR                 41.58N 93.02W
10/29/2004                   JASPER             IA   LAW ENFORCEMENT

            LARGE TREE DOWNED OVER FENCE.

&&

GRAMS
Special weather statement, Oct 29, 7:30 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT FRI OCT 29 2004

IAZ004>007-015>017-023>026-034>036-045>048-057>060-070>073-081>083-
092-093-300200-

TORNADO WATCH #869 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES...

  ADAIR                 ADAMS                 AUDUBON
  BOONE                 CALHOUN               CARROLL
  CASS                  CERRO GORDO           CLARKE
  DALLAS                EMMET                 FRANKLIN
  GREENE                GUTHRIE               HAMILTON
  HANCOCK               HUMBOLDT              KOSSUTH
  MADISON               PALO ALTO             POCAHONTAS
  POLK                  RINGGOLD              STORY
  TAYLOR                UNION                 WARREN
  WEBSTER               WINNEBAGO             WORTH
  WRIGHT

IAZ027-028-037>039-049-050-061-062-074-075-084>086-094>097-300200-

TORNADO WATCH #869 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE
COUNTIES OF...

  APPANOOSE             BLACK HAWK            BREMER
  BUTLER                DAVIS                 DECATUR
  GRUNDY                HARDIN                JASPER
  LUCAS                 MAHASKA               MARION
  MARSHALL              MONROE                POWESHIEK
  TAMA                  WAPELLO               WAYNE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 7:54 PM CDTSevere Thunderstorm WarningDMXMarshall, Tama36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.